Page Section: Left Content Column

Get Adobe Reader

Page Section: Centre Content Column

Overdose of codeine administered to child (13HDC00213)

Download Overdose of codeine administered to child (13HDC00213) (PDF 71Kb)

(13HDC00213, 5 January 2015)

Private hospital ~ Registered nurse ~ Medication error ~ Codeine ~ Overdose ~ Decimal point ~ Prescribing ~ Right 4(1)

A 3-year-old boy was due to have a tonsillectomy and adenoidectomy performed at a private hospital. His sister, aged four years, was due to have the same procedures performed immediately afterwards.

The children's allocated admissions nurse was a registered nurse (RN) who had six years' nursing experience, but had only recently commenced employment at the private hospital and was working her first shift alone following a four-week buddy period.

Prior to surgery an anaesthetist wrote prescriptions for the children's pre-surgery medications. Pre-medications are administered to patients prior to surgery to help prepare them for surgery, and typically include sedative or pain relief medications. In this case, the anaesthetist prescribed paracetamol and codeine. The recommended adult dose for codeine is 30‒60mg, while the recommended dose for the boy, based on his weight, was 8.5mg.

Before administering the pre-medications, the RN asked a senior nurse to check the child's prescription with her, in accordance with the private hospital's policy. The nurses both read the prescription for codeine as 85mg. The nurses discussed the fact that it was a large dose, but neither checked the prescription with the anaesthetist.

The RN administered the child 85mg of codeine orally. When she checked the sister's prescription, which was for 8mg of codeine, she realised that a mistake had been made. The child had his stomach washed out, and the tonsillectomy and adenoidectomy was performed as planned. He showed no evidence of codeine overdose postoperatively.

Despite having six years' experience as a registered nurse, the RN administered more than the recommended adult dose of a commonly prescribed analgesia to a three-year-old child. The RN's actions were unacceptable and a breach of Right 4(1) of the Code.

The senior nurse's role, in acting as an independent checker, was to provide a safeguard against errors such as this occurring. The senior nurse failed in this regard and breached Right 4(1).

Adverse comment was made about the legibility of the anaesthetist's prescription in this case, and the quality of her documentation. Adverse comment was also made about the care provided by the private hospital. Comment was made about the child's postoperative care and the private hospital's Medicines Management Policy.

The child's prescription was altered retrospectively, but no finding was made regarding who was responsible for this.

Page Section: Right Content Column

Quicklinks